Connecticut, 2003

Flood and Heavy Rain in Connecticut, September 28, 2003

September 28, 2003 · NWS OKX · 3 events in 3 counties and zones

Periods of heavy rain caused small streams and creeks to overflow their banks onto low lying areas, including streets across Eastern New Haven and Western Middlesex Counties. Minor street flooding developed around 9:20 am EDT in East Haven.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Periods of heavy rain caused small streams and creeks to overflow their banks onto low lying areas, including streets across Eastern New Haven and Western Middlesex Counties. Heavy rain also resulted in flooding of low lying poor drainage areas, including many streets, across this area.Minor street flooding developed around 9:20 am EDT in East Haven. By 2:25 pm, flooding became more widespread in Chester of Middlesex County.The Quinnipiac River overflowed its' banks at Wallingford. Between 6 pm and 10 pm, the river crested at 9.65 feet, 1.65 feet above its' flood stage of 8.0 feet.Here are selected 24 hour rainfall amounts from 8 am Sunday, September 28th through 8 am Monday, September 29th:Meriden - 3.05 inchesNew Haven Airport - 2.38 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 28, 2:30 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 28, 2:30 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 AM EDT SUN SEP 28 2003

.DISCUSSION...

COLD FRONT SLOWLY WORKING ITS WAY ACRS PA ATTM. SFC LOPRES CENTER
NEAR HATTERAS. THESE TWO SYSTEMS COMBINING TO PRODUCE HVY RAINS ACRS
PA/NJ AND PARTS OF THE REST OF THE MID ATLC ATTM...WITH EMBEDDED
THUNDER. RADAR SHOWS THIS AREA MOVING SLOWLY N INTO OUR NECK OF THE
WOODS. RADAR MOSAIC ALSO SHOWING NOT MUCH IN THE WAY OF DVLPMNT
BEHIND THE MAIN AREA OF RAIN...WITH MOST OF MD/DE/VA DRY ATTM.

COLD FRONT WL CONTINUE TRUDGING EWD TODAY AS AFOREMENTIONED AREA OF
LOPRES GETS ABSORBED INTO THE FRONTAL BNDRY OVER OUR CWA. HEAVIEST
RAIN WILL LIKELY BE THIS MORNING THROUGHOUT MOST OF THE CWA...AND
INTO THE AFTN HOURS ACRS ERN CT AND LI. WITH TROPICAL/CONVECTIVE
NATURE OF THE PRECIP...MOST AREAS WL LIKELY SEE AROUND AN INCH OF
RAIN WITH OVER 2 POSSIBLE IN ISOLD SPOTS. AREAS TO THE NW OF NYC
HAVE ALREADY SEEN 1-1.5 WITH PREV EVENING ACTIVITY. AS SUCH...WL
KEEP CURRENT FFA GOING. AFTER THIS FIRST SOLID BATCH OF PRECIP MOVES
THROUGH, BELIEVE THAT CONVECTION AND ASSOCIATED HVY RAIN THREAT WL
BE MORE SCATTERED IN NATURE. WL LEAVE EVERYONE ELSE OUT OF FFA (REST
OF NERN NJ/NYC/CT/LI)...UNLESS EARLY MORNING TRENDS DICTATE OTRW.

DESPITE GOOD LOW LEVEL SHEAR...OUR OVERALL SVR WX THREAT WL BE
MINIMAL DUE TO LACK OF SOLAR HEATING. WL NOT INCLUDE ENHANCED
WORDING IN THE ZONES FOR SVR TDY. HOWEVER... WL HAVE TO WATCH IF AND
WHERE ISOLD POCKETS OF INSTABILITY CAN DVLP TODAY. GIVEN THAT A FEW
CONVECTIVE UPDRAFTS CAN SUSTAIN THEMSELVES AND HARNESS THE LOW LEVEL
SHEAR...WE MAY SEE AN ISOLD SVR WIND GUST OR WEAK TORNADO. THIS IS
SOMETHING MODELS CANNOT PICK UP ON NOW...BUT SOMETHING THAT WL HAVE
TO BE ANALYZED ON THE MESOSCALE LATER TDY.

SYSTEM PUSHES OFF THE COAST THIS EVENING. ERN LI/CT WILL SEE THE
PRECIP END LAST...WHEN THE FRONT/WAVE FINALLY EXITS THIS EVENING. WL
HOLD ONTO CHANCE POPS THERE INTO THE EVENING HOURS.

CAA COMMENCES THIS EVENING AS HIPRES MOVES IN. LOOKS LIKE QUIET WX
FOR MON AND TUE...WITH SLIGHTLY BLO NORM TEMPS.

NEXT S/W ROTATES OUT OF THE OH VLY AROUND LARGE POLAR VORTEX OVER
THE GR LAKES ON WED. CLOUDS LIKELY TO INCR LATER TUE NIGHT AHEAD OF
THIS SYSTEM...WITH CLOUDY SKIES WED WITH A CHC OF SHOWERS.

COOLEST AIR OF THIS YOUNG SEASON WL FOLLOW IN THE WAKE OF THIS S/W
FOR THU AND FRI. MAX TEMPS LIKELY TO BE WITHIN A FEW DEGREES OF
60...WITH LOWS IN THE 30S IN RURAL AREAS. PERHAPS EVEN SOME 40S FOR
THE CITY.
&&

.AVIATION...CIGS HAVE BEEN BOUNCING UP AND DOWN AS THE NIGHT HAS
PROGRESSED. HAS BEEN TOUGH GO OF IT...ESPECIALLY WITH THE SATELLITE
ECLIPSE. JUST RECEIVED THIS CAPABILITY BACK...AND FIRST FEW FRAMES
OF 11U-3.9U SEEMS TO INDICATE THAT KGON WILL STAY LIFR FOR AT LEAST
THE NEXT FEW HOURS. OTHERWISE...BEST FORECAST AT THIS POINT WOULD BE
TO KEEP EVERYONE ELSE VFR OR MVFR PREVAILING...WITH TEMPO DROPS TO
IFR AND POSSIBLY WORSE IN AND AROUND PRECIPITATION. FORECAST
CONFIDENCE IS LOW DUE TO STARK CONTRAST OF CONDITIONS OF WITHIN
SMALL AREAS. SEVERAL OCCURANCES OF A VFR CIG IN METAR OBSERVATIONS
AT 07Z WITHIN 10 MILES OF AN IFR CIG AT SAME TIME...OUTSIDE OF
SENSIBLE WEATHER.
&&

.MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WILL
CONTINUE AS SE SWELLS OF 5-6 FT ASSOCIATED WITH HURRICANE JUAN
CONTINUE TO AFFECT THE OCEAN WATERS. AT THE MOMENT...LOOKS LIKE THIS
WILL CONTINUE THROUGH THE DAY TODAY AND MONDAY AS WELL. THEN...WELL
START TO SEE THE SEA HEIGHTS DECREASE MONDAY NIGHT. SE WINDS ON THE
WATERS AT THE MOMENT...WILL TURN SOUTH AND EVENTUALLY TOWARD THE
WEST TODAY/EARLY THIS EVENING. MAGNITUDES SHOULD REMAIN BELOW SMALL
CRAFT CRITERIA.
&&

.HYDROLOGY...LOOKING FOR RAINFALL AMOUNTS ON THE ORDER OF AROUND 1
INCH AREA-WIDE TODAY...WITH 1-2 LIKELY W AND N OF NYC. SLIGHTLY
HIGHER AMOUNTS CERTAINLY POSSIBLE IN AREAS WHERE CONVECTION TRAINS.
&&

.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...FLOOD WATCH THROUGH SUN 4PM...NJZ002>004.
NY...FLOOD WATCH THROUGH SUN 4PM...NYZ067>069.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN...ANZ355-350-353.

PUBLIC/DATABASE...MLE
AVIATION/MARINE...JK
Hazardous weather outlook, Sep 28, 3:30 AM EST, 4 hours 50 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
430 AM EDT SUN SEP 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

A SLOW MOVING COLD FRONT WILL CROSS THE REGION THIS EVENING. THIS
FRONT WILL HELP TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS FOR
MOST OF TODAY. SOME OF THESE WILL CONTAIN HEAVY DOWNPOURS...AND MAY
CAUSE LOCALIZED FLOODING OF CREEKS AND STREAMS...AS WELL AS ROADS
AND LOW LYING AREAS. MOST LOCATIONS CAN EXPECT TO SEE AN INCH OF
RAIN TODAY...WITH LOCALLY HIGHER AMOUNTS. A FLOOD WATCH HAS BEEN
ISSUED FOR SOME AREAS NORTH AND WEST OF NEW YORK CITY. PLEASE SEE
NYCFFAOKX FOR DETAILS.

A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, New Haven

When
September 28, 8:20 AM EST to 1:37 PM EST
Where
New Haven County, East Haven
Reported by
BROADCAST MEDIA
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

Heavy Rain, Middlesex

When
September 28, 9:20 AM EST to 1:37 PM EST
Where
Middlesex County, Chester
Reported by
LAW ENFORCEMENT
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Flood, Northern New Haven

When
September 28, 4:00 PM EST to 11:59 PM EST
Where
Northern New Haven forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371171, 5371172, 5371173.